Duke Mathematical Journal

Operator-space Grothendieck inequalities for noncommutative $L_p$-spaces

Quanhua Xu

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove the operator-space Grothendieck inequality for bilinear forms on subspaces of noncommutative $L_p$-spaces with $2 \lt p \lt \infty$. One of our results states that given a map $u: E\to F^*$, where $E, F\subset L_p(M)$ ($2 \lt p \lt \infty$, $M$ being a von Neumann algebra), $u$ is completely bounded if and only if $u$ factors through a direct sum of a $p$-column space and a $p$-row space. We also obtain several operator-space versions of the classical little Grothendieck inequality for maps defined on a subspace of a noncommutative $L_p$-space ($2 \lt p \lt \infty$) with values in a $q$-column space for every $q\in [p', p]$ ($p'$ being the index conjugate to $p$). These results are the $L_p$-space analogues of the recent works on the operator-space Grothendieck theorems by Pisier and Shlyakhtenko. The key ingredient of our arguments is some Khintchine-type inequalities for Shlyakhtenko's generalized circular systems. One of our main tools is a Haagerup-type tensor norm that turns out to be particularly fruitful when applied to subspaces of noncommutative $L_p$-spaces ($2 \lt p \lt \infty$). In particular, we show that the norm dual to this tensor norm, when restricted to subspaces of noncommutative $L_p$-spaces, is equal to the factorization norm through a $p$-row space

Article information

Source
Duke Math. J. Volume 131, Number 3 (2006), 525-574.

Dates
First available in Project Euclid: 6 February 2006

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1139232349

Digital Object Identifier
doi:10.1215/S0012-7094-06-13135-6

Mathematical Reviews number (MathSciNet)
MR2219250

Subjects
Primary: 46L07: Operator spaces and completely bounded maps [See also 47L25]
Secondary: 46L50

Citation

Xu, Quanhua. Operator-space Grothendieck inequalities for noncommutative L p -spaces. Duke Math. J. 131 (2006), no. 3, 525--574. doi:10.1215/S0012-7094-06-13135-6. http://projecteuclid.org/euclid.dmj/1139232349.


Export citation

References

  • E. Christensen and A. M. Sinclair, Representations of completely bounded multilinear operators, J. Funct. Anal. 72 (1987), 151--181.
  • —, A survey of completely bounded operators, Bull. London Math. Soc. 21 (1989), 417--448.
  • E. G. Effros and Z.-J. Ruan, Self-duality for the Haagerup tensor product and Hilbert space factorizations, J. Funct. Anal. 100 (1991), 257--284.
  • —, Operator Spaces, London Math. Soc. Monogr. (N.S.) 23, Oxford Univ. Press, New York, 2000.
  • U. Groh, Uniform ergodic theorems for identity preserving Schwarz maps on $W\sp\ast $-algebras, J. Operator Theory 11 (1984), 395--404.
  • U. Haagerup, ``$L\spp$-spaces associated with an arbitrary von Neumann algebra'' in Algèbres d'opérateurs et leurs applications en physique mathématique (Marseille, 1977), Colloq. Internat. CNRS 274, CNRS, Paris, 1979, 175--184.
  • —, The Grothendieck inequality for bilinear forms on $C\sp \ast$-algebras, Adv. in Math. 56 (1985), 93--116.
  • U. Haagerup and G. Pisier, Bounded linear operators between $C\sp *$-algebras, Duke Math. J. 71 (1993), 889--925.
  • M. Junge, Doob's inequality for non-commutative martingales, J. Reine Angew. Math. 549 (2002), 149--190.
  • —, Fubini's theorem for ultraproducts of noncommutative $L_p$-spaces, Canad. J. Math. 56 (2004), 983--1021.
  • —, Applications of Fubini theorem for noncommutative $L_p$ spaces, preprint.
  • M. Junge, J. Parcet, and Q. Xu, Rosenthal type inequalities for free chaos, preprint.
  • M. Junge and Q. Xu, Noncommutative Burkholder/Rosenthal inequalities, Ann. Probab. 31 (2003), 948--995.
  • E. Kirchberg, On nonsemisplit extensions, tensor products and exactness of group $C\sp *$-algebras, Invent. Math. 112 (1993), 449--489.
  • H. Kosaki, Applications of the complex interpolation method to a von Neumann algebra: Noncommutative $L\spp$-spaces, J. Funct. Anal. 56 (1984), 29--78.
  • F. Lust-Piquard, A Grothendieck factorization theorem on $2$-convex Schatten spaces, Israel J. Math. 79 (1992), 331--365.
  • B. Maurey, Théorèmes de factorisation pour les opérateurs linéaires à valeurs dans les espaces $L\spp$, with an English summary, Astérisque 11, Soc. Math. France, Montrouge, 1974.
  • —, Un théorème de prolongement, C. R. Acad. Sci. Paris Sér. A 279 (1974), 329--332.
  • E. Nelson, Notes on non-commutative integration, J. Funct. Anal. 15 (1974), 103--116.
  • G. Pisier, Grothendieck's theorem for noncommutative $C\sp\ast $-algebras, with an appendix on Grothendieck's constants, J. Funct. Anal. 29 (1978), 397--415.
  • —, Factorization of Linear Operators and Geometry of Banach Spaces, CBMS Regional Conf. Ser. Math. 60, Amer. Math. Soc., Providence, 1986.
  • —, The Operator Hilbert Space $\rm OH$, Complex Interpolation and Tensor Norms, Mem. Amer. Math. Soc. 122, Amer. Math. Soc., Providence, 1996.
  • —, Non-commutative Vector Valued $L\sb p$-spaces and Completely $p$-summing Maps, Astérisque 247, Soc. Math. France, Montrouge, 1998.
  • —, Introduction to Operator Space Theory, London Math. Soc. Lecture Note Ser. 294, Cambridge Univ. Press, Cambridge, 2003.
  • —, Completely bounded maps into certain Hilbertian operator spaces, Int. Math. Res. Not. 74 (2004), 3983--4018.
  • G. Pisier and D. Shlyakhtenko. Grothendieck's theorem for operator spaces, Invent. Math. 150 (2002), 185--217.
  • G. Pisier and Q. Xu, ``Non-commutative $L\sp p$-spaces'' in Handbook of the Geometry of Banach Spaces, Vol. 2, North-Holland, Amsterdam, 2003, 1459--1517.
  • Y. Raynaud, On ultrapowers of non commutative $L\sb p$ spaces, J. Operator Theory 48 (2002), 41--68.
  • D. Shlyakhtenko, Free quasi-free states, Pacific J. Math. 177 (1997), 329--368.
  • M. Terp, Interpolation spaces between a von Neumann algebra and its predual, J. Operator Theory 8 (1982), 327--360.
  • —, $L^p$-spaces associated with von Neumann algebras, unpublished manuscript. Institute for Mathematical Sciences, University of Copenhagen, Denmark, 1981.
  • Q. Xu, Interpolation of operator spaces, J. Funct. Anal. 139 (1996), 500--539.
  • —, Embedding of $C_q$ and $R_q$ into noncommutative $L_p$-spaces, $1\le p<q\le 2$, to appear in Math. Ann., preprint.